Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 2, 2012Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 2, 2012, 7:04 PM EDT for Chesterfield County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 7:04 PM EDT (23:04 UTC)
Expired
Aug 2, 2012, 8:00 PM EDT
In force
56 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS82 KCAE 022304
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT THU AUG 2 2012

SCZ016-030000-
CHESTERFIELD-
704 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 800 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PATRICK...MOVING WEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW AND CHESTERFIELD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 7983 3451 7986 3449 7991 3448 7996
      3449 7998 3448 8003 3449 8005 3438 8026
      3473 8040 3479 7993 3459 7980
TIME...MOT...LOC 2305Z 085DEG 13KT 3460 7998

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:35 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 2, 6:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY.
THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH
SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
ONGOING CONVECTION OVER THE MIDLANDS AND PORTIONS OF THE CSRA
EARLY THIS EVENING. AIRMASS STILL MODERATELY UNSTABLE WITH LIFTED
INDICES UP TO MINUS 6 AND CAPES 2500 TO 3000 J/KG. EXPECT
STRONGEST CONVECTION TO SPREAD INTO THE PEE DEE REGION AND NORTH
MIDLANDS. STILL THE THREAT OF LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL WITH A FEW OF THESE STORMS.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE
OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A
WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL
WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING
HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO
FALL INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY/...
HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE
TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT
CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL
HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE
GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR
THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND
EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE
BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE
EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS
ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE
MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT
TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS
IN THE LOWER TO MIDDLE 90S.

&&

.AVIATION /20Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE LATE AFTERNOON AND
EVENING HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES
IN ANY LOCALIZED SHOWER/STORM ACTIVITY. SHOWERS AND STORMS
DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER
MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA.
SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY
TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN
ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT
PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF
THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE
ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN
LATER DEPENDING OF RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU AUG 2 2012

GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
244 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ035-041-031845-
BURKE-BARNWELL-BAMBERG-
244 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Aug 2, 5:04 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     NE ELLOREE              33.53N 80.57W
08/02/2012                   ORANGEBURG         SC   DEPT OF HIGHWAYS

            HIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND
            CLEVELAND ST IN ELLOREE

&&

LINTON
Local storm report, Aug 2, 5:30 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 ENE SOUTH SUMTER      33.91N 80.27W
08/02/2012  E1.50 INCH       SUMTER             SC   PUBLIC

            YOUNGS FOOD STORE ON HWY 378 E OF SUMTER REPORTED 1.5
            INCH HAIL.

&&

LINTON
Local storm report, Aug 2, 5:58 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             3 NNE DENTSVILLE        34.11N 80.95W
08/02/2012  E1.00 INCH       RICHLAND           SC   PUBLIC

            DHEC EMPLOYEE REPORTED QUARTER-SIZE AT FARROW RD AND
            HARDSCRABBLE RD

0555 PM     HAIL             DENTSVILLE              34.08N 80.96W
08/02/2012  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORT OF QUARTER-SIZE HAIL IN DENTSVILLE

&&

LINTON
Local storm report, Aug 2, 6:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     4 NNW TURBEVILLE        33.94N 80.03W
08/02/2012                   SUMTER             SC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREES DOWN ON PUDDING SWAMP ROAD
            AND WOODSBAY ROAD. TIME ESTIMATED BY RADAR.

&&

HC
Local storm report, Aug 2, 6:07 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NNE DENTSVILLE        34.12N 80.93W
08/02/2012                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING TREES DOWN ON BRICKYARD RD

&&

HC
Special weather statement, Aug 2, 7:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT THU AUG 2 2012

SCZ016-030000-
CHESTERFIELD-
704 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 800 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PATRICK...MOVING WEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW AND CHESTERFIELD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 7983 3451 7986 3449 7991 3448 7996
      3449 7998 3448 8003 3449 8005 3438 8026
      3473 8040 3479 7993 3459 7980
TIME...MOT...LOC 2305Z 085DEG 13KT 3460 7998

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:38 PM EDTSpecial Weather StatementCAELexington52 min
Aug 2, 1:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Aug 2, 1:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Aug 2, 2:29 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg59 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell39 min
Aug 2, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter56 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Aug 2, 4:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter57 min
Aug 2, 5:10 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter50 min
Aug 2, 5:32 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick58 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland57 min
Aug 2, 6:08 PM EDTAreal Flood AdvisoryCAERichland52 min
Aug 2, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield42 min
Aug 2, 7:52 PM EDTAreal Flood AdvisoryCAEFairfield53 min
Aug 2, 1:59 PM EDTSevere Thunderstorm WarningCAEBurke46 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.